Cymbalta & Other AD Drugs

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Taygeta
Regular Member


Date Joined Oct 2010
Total Posts : 164
   Posted 11/3/2010 12:48 PM (GMT -6)   
I really need to get some help here, so I hope I will get a lot of responses.
 
I was on Cymbalta for nearly 18 mos, and it turned into a horrid experience.
 
I am afraid to consider any other ADs, and I have not been on any AD for several years.
 
I don't buy all the stuff posted on company drug sites about AD side affects, etc.
 
I would really appreciate hearing about other ADs from the group - what went well, what went bad . . .
 
It's not the companies that count in my view, it's the stories of those who take the drugs.
 
Thanks.
 
Scythia

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42299
   Posted 11/3/2010 3:37 PM (GMT -6)   
I have never taken cymbalta, but I had to take quite a few meds before I found what works for me. I took buspar, paxil, zoloft, serzone, prozac and effexor. I now take pristiq. The effexor worked well for me for many years, just got sick of taking so many mgs. I had to take five capsules a day. Now I take one pill. I also take abilify, a mood stabilizer and xanax for anxiety. Different meds work for different people. And some have more side effects than others. It all is in the individual. I wouldn't give up on meds even though they have side effects. Because those generally go away in a couple of months. Keep trying if you are comfortable with that. They are getting better and more helpful now.

Best wishes to you.

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies

Taygeta
Regular Member


Date Joined Oct 2010
Total Posts : 164
   Posted 11/3/2010 5:31 PM (GMT -6)   
Hi Karen,
 
My problem is many of the Cymbalta side effects never went away completely.  In addition, I began having new side effects pop up after being on the medicine for many months - terrible insomnia was one of those.  Many nights, I would toss and turn for 3 to 4 hours trying to get asleep. 
 
I was so brain tired on Cymbalta I could barely make it through my days (this was even before the insomnia).  I would fall asleep just about every evening right after I got home from work.  And the crazy thing was when I needed to sleep at night, I couldn't get to sleep.  I was tired, but I couldn't sleep.  So I was given sleeping pills that either didn't work or knocked me flat.
 
The lightheadness from Cymbalta never went away either.  That had a lot to do with Cymbalta dropping my BP to the 90/50 range even during the day.  My dr. prescribed salt and fluids to treat the hypotension.  To this day, even after Cymbalta, my BP is about 10-15 points lower than what it averaged before getting on Cymbalta.  I guess that's a good thing, but I don't understand it at all.  High BP runs in my family.  I just took my BP now with my home kit - it's 109/67. 
 
A month or more ago, my reg. dr. (a new dr than the one that had me on Cymbalta) suggested a number of meds, but told me with my adverse problems with Cymbalta (I had many more than what I have said just here), he would not recommend any standard AD for me because he said they are all similar.  I don't know if that is true or not, which is why I'm asking to get some feedback here.  If I try another standard med, I don't want a repeat of Cymbalta.  I know the SSRIs are all similar, which is what Cymbalta was, but after that, I'm lost.
 
Since Cymbalta withdrawal for me was a 1.5 month living hell, I don't want to be moving between AD med symptoms and AD med withdrawals.
 
My therapist wants me to be on a medicine not usually used for treatment of depression, but we are having a difficult time getting that done.
 
At this point, I feel very, very, very lost as to treating my depression, and my situation isn't helping me cope with things on my own. 

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42299
   Posted 11/3/2010 6:03 PM (GMT -6)   
I am sorry that cymbalta didn't work for you. And I know the feeling of whether you are going to have to go through the side effects and withdrawals. I went off effexor for a short time and it was horrible, but the transition from effexor to pristiq was quite easy, though I went really slow. It is scary to know that medication might be controlling our lives, but I am much worse without it. Believe me. It is bad. So I take it. But I went through a lot trying to find the right match. So I understand your hesitation. Have you seen a psychiatrist? I can't remember. They are much better at matching us up to what we need than a family doctor would be. But I am lucky, I have a really good psychiatrist and psychologist. I can imagine that after being on the same drug for 18 months and still having new side effects can be rather discouraging, but I guess it is up to you as to whether you want to keep trying meds. There are other things you can look into. Working with your therapist, taking herbs (under doctor supervision), meditaion, exercise. It is all good for us. But doesn't always work without medications. I do wish you luck with this. Keep talking to your doctors. I am sure you will figure something out that is right for you.

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies

Taygeta
Regular Member


Date Joined Oct 2010
Total Posts : 164
   Posted 11/3/2010 6:40 PM (GMT -6)   
Hi Karen,
 
Thanks for your support.  I am seeing a therapist, but she is a psychologist, not a psychiatrist, so she cannot write prescriptions.  She's not that keen on me getting back onto an AD herself - after I told her what happened. 
 
Honestly, the side effects themselves caused more depression than the AD was capable of helping me cope with.
 
I have issues with meds in general.   I'm allergic to penicillin, erythromycin, and I'm pretty sure now cephalexin. If I ever get into a serious accident and need massive antibiotics, I'm probably done for.  skull
 
I had a major side effect with reglan and a significant one with celebrex too (neither side effect listed for the meds unless you dig deep - so not the common ones).  I can't even take pseudoephedrine at the normal dose because it causes me to buzz.  sad
 
What I can take, is ibuprofin, and lots of it, and though I had my 1st visit to the pain clinic, no meds were prescribed, only therapy and an upcoming trigger point injection - so I continue to take ibuprofin at about 6-9 a day.  I thought I was pretty clear about how many I took a day, and one would think they wanted me to reduce that, but PT is only going to work so fast, so the NSAIDS continue.
 
My body, apparently, does not agree with quite a few meds out there, and it isn't always an immediate reaction.  With what happened on Cymbalta, I don't want to get 5 mos. into a AD med, then find out it's doing this, that, and that, then have to get immediately off of it.  I went cold turkey on Cymbalta, and I paid for it dearly.  But with what happened on Cymbalta, I felt I had no choice.
 
All of what you state - the meditation, exercise, etc, are good things, but without a med to be on, they are only going to help so much and no more - as you state.   

theHTreturns...
Elite Member


Date Joined Mar 2009
Total Posts : 20140
   Posted 11/4/2010 12:47 AM (GMT -6)   
me, pristiq, effexor, mirtazapine, lexapro, zoloft currently cymbalta. many, many others.

med change very likely soon. new dx and all. take care, jamie.
BI-POLAR-1, SEVERE BORDERLINE PERSONALITY DISORDER.

REMEMBER TO LOVE YOU. BE YOU AND BE TRUE.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, April 24, 2018 9:13 AM (GMT -6)
There are a total of 2,955,010 posts in 324,173 threads.
View Active Threads


Who's Online
This forum has 162207 registered members. Please welcome our newest member, JudyLinx'd.
351 Guest(s), 9 Registered Member(s) are currently online.  Details
Craftylady, JudyLinx'd, Dahlias, Artist Mark, Serenity Now, Girlie, AliceNJ, IntestinalWasps, iPoop